Hail, Chouteau
- When
- July 2, 1:55 PM MST
- Where
- Chouteau County, 14 mi E of Geraldine
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.630, -109.949
A severe thunderstorm dropped 1.75 inch diameter hail at Geraldine 14E.
An unstable airmass contributed to the development of isolated severe thunderstorms over a portion of North Central Montana. Hail the size of golf balls was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
An unstable airmass contributed to the development of isolated severe thunderstorms over a portion of North Central Montana. Hail the size of golf balls was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 2, 11:05 AM MST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1205 PM MDT THU JUL 2 2009 ...UPDATE TO AVIATION... UPDATE...MOST OF CWA PRESENTLY UNDER CLEAR SKIES BUT WILL SEE INCREASING CLOUD COVER...PRIMARILY OVER SOUTHWEST AND SOUTH CENTRAL MT...AS NEXT PATCH OF MOISTURE PUSHES INTO THE REGION FROM IDAHO. ONLY GRID CHANGES WERE TO SLIGHTLY EXPANDED THE AREA OF ISOLATED THUNDERSTORMS TO COVER MORE OF FERGUS AND JUDITH BASIN COUNTIES THIS AFTN. 12Z MODELS INDICATING INCREASING INSTABILITY AND SOME MID-LEVEL WIND SHEAR THERE THAT MAY ENHANCE THUNDERSTORM DEVELOPMENT. REMAINDER OF FORECAST IN GOOD SHAPE. WARANAUSKAS .DISCUSSION... THURSDAY THROUGH SATURDAY...A ZONAL FLOW WITH A SLIGHT SOUTH WEST TILT ALOFT WILL CONTINUE TO HAVE ENOUGH MOISTURE TO ALLOW FOR AFTERNOON THUNDERSTORMS OFF OF THE HIGHER TERRAIN...MAINLY IN THE SOUTHWEST PORTION OF THE STATE. MINOR PERTURBATIONS IN THE FLOW WILL CAUSE SOME ENHANCEMENT OF THESE STORMS...OR ALLOW FOR NOCTURNAL SHOWERS TO PASS OVER THE AREA THROUGHOUT THIS FORECAST PERIOD. THERE DOES NOT APPEAR TO BE ANY SIGNIFICANT ORGANIZING FORCE FORECASTED WITH THESE THUNDERSTORMS SO ANY STORM THAT DOES DEVELOP WILL LIKELY PULSE UP AND DIE OFF RELATIVELY QUICKLY. TEMPERATURES WILL START TO WARM BACK UP TODAY APPROACHING OR SLIGHTLY PASSING SEASONAL NORMS. SATURDAY NIGHT THROUGH TUESDAY NIGHT...MEDIUM RANGE MODELS IN FAIRLY DECENT AGREEMENT. AN UPPER RIDGE BUILDS OVER THE AREA SUNDAY THOUGH MOISTURE WILL CONTINUE TO WORKS ITS WAY INTO SOUTHWEST MONTANA WHERE AFTERNOON AND EARLY EVENING CONVECTION REMAIN A POSSIBILITY. THE UPPER RIDGE AXIS GETS PUSHED EAST ON MONDAY AS AN UPPER TROF MOVES OVER THE PACIFIC NORTHWEST. THE INCREASING SOUTHWEST FLOW ALOFT WILL BE A FAVORABLE PATTERN FOR THE DEVELOPMENT OF SCATTERED THUNDERSTORMS MONDAY AND TUESDAY. TEMPERATURES WILL BE ABOVE SEASONAL AVERAGES. WEDNESDAY THROUGH THURSDAY....MODELS ARE IN FAIR AGREEMENT DURING THIS PERIOD...WITH SOME DIFFERENCES IN TIMING OF FEATURES. A LONGWAVE UPPER LEVEL TROUGH PERSISTS ALONG THE WEST COAST RESULTING IN A SOUTHWESTERLY FLOW ALOFT ACROSS THE FORECAST AREA. WEAK DISTURBANCES IN THIS SOMEWHAT MOIST AND UNSTABLE FLOW WILL BE RESPONSIBLE FOR PARTLY TO MOSTLY CLOUDY SKIES WITH ISOLATED...MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...WITH A BETTER CHANCE OVER THE MOUNTAINS. WARM AIR STAYS MOSTLY SOUTH AND EAST OF THE AREA WITH TEMPERATURES EXPECTED TO BE A FEW DEGREES BELOW SEASONAL AVERAGES. EK && .AVIATION... UPDATED 1805Z. VFR CONDITIONS WILL GENERALLY CONTINUE ACROSS SOUTHWEST...CENTRAL... AND NORTH CENTRAL MONTANA THROUGH 18Z FRIDAY. A WEST-SOUTHWEST FLOW ALOFT WILL KEEP SCATTERED MID LEVEL CLOUDINESS ACROSS THE AREA TODAY INTO THIS EVENING. BREEZY EASTERLY SURFACE WINDS WILL ALSO PERSIST ACROSS MOST OF THE AREA...WITH GUSTY WINDS EXPECTED IN THE KLWT AND KHVR TERMINAL AREAS. MORE SIGNIFICANTLY...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WITH GUSTY ERRATIC WINDS WILL DEVELOP OVER THE MOUNTAINS OF SOUTHWEST MONTANA AND MOVE EAST-NORTHEAST OVER THE KBZN AND KLWT TERMINALS...POSSIBLY REDUCING CONDITIONS TO MVFR DUE TO BRIEF HEAVY RAINFALL WITH THE STORMS. AM EXPECTING CB CLOUDS TO FORM OVER THE MOUNTAINS ALONG A KHLN-TO-KGTF LINE NORTH OF THIS MAIN STORM AREA...BUT THE LIKELIHOOD FOR STORMS TO AFFECT THESE TERMINALS IS LOW. CLOUDS...WINDS...AND STORMS WILL DIMINISH THIS EVENING. AFTER 09Z...A SURGE OF SURFACE HIGH PRESSURE SHOULD BRING BREEZY NORTHERLY WINDS TO THE KCTB TERMINAL WITH AREAS OF MVFR CEILINGS. COULSTON && .PRELIMINARY POINT TEMPS/POPS... GTF 82 53 82 54 / 10 10 20 20 CTB 77 49 77 48 / 10 10 10 20 HLN 86 56 87 55 / 10 20 20 20 BZN 86 52 86 52 / 20 20 30 30 WEY 78 42 73 41 / 30 30 40 40 DLN 82 51 80 50 / 20 30 30 30 HVR 82 53 84 52 / 10 10 20 20 LWT 76 51 78 51 / 10 20 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SUK LONG TERM...EMANUEL/KURDY AVIATION...COULSTON WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 429 AM MDT THU JUL 2 2009 MTZ008>015-044>055-031030- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 429 AM MDT THU JUL 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
107 PM MDT THU JUL 2 2009
MTZ050-021945-
JUDITH BASIN MT-
107 PM MDT THU JUL 2 2009
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JUDITH BASIN COUNTY UNTIL
145 PM MDT...
AT 106 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTH OF STANFORD...MOVING EAST AT 10
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HOBSON...UTICA...
WINDHAM...BENCHLAND AND MOCCASIN.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4689 10978 4683 10980 4683 10983 4681 10984
4675 11023 4705 11042 4723 10998 4723 10988
4722 10986 4690 10975
TIME...MOT...LOC 1907Z 251DEG 9KT 4693 11019SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
107 PM MDT THU JUL 2 2009
MTZ014-052-021930-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
107 PM MDT THU JUL 2 2009
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN LEWIS AND CLARK
AND NORTHERN JEFFERSON COUNTIES UNTIL 130 PM MDT...
AT 104 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF BASIN...OR 11 MILES NORTHWEST OF
BOULDER...MOVING NORTHEAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND HEAVY RAINFALL IS EXPECTED
WITH THIS STORM.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4639 11236 4647 11232 4659 11209 4635 11189
4621 11232 4639 11240
TIME...MOT...LOC 1906Z 244DEG 7KT 4638 11224
BRWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 134 PM MDT THU JUL 2 2009 MTZ050-051-022015- FERGUS MT-JUDITH BASIN MT- 134 PM MDT THU JUL 2 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JUDITH BASIN AND WESTERN FERGUS COUNTIES UNTIL 215 PM MDT... AT 131 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR STANFORD...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DENTON. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4741 10991 4720 10970 4701 11020 4716 11035 TIME...MOT...LOC 1933Z 235DEG 14KT 4714 11016
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
217 PM MDT THU JUL 2 2009
MTZ050-051-022100-
FERGUS MT-JUDITH BASIN MT-
217 PM MDT THU JUL 2 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JUDITH BASIN AND
CENTRAL FERGUS COUNTIES UNTIL 300 PM MDT...
AT 215 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
AN AREA OF STRONG THUNDERSTORM NEAR DENTON...OR 13 MILES NORTHEAST
OF STANFORD...MOVING NORTHEAST AT 25 MPH.
EXPECT HAIL UP TO ONE-HALF INCH IN DIAMETER...WIND GUSTS UP TO
40 MPH...A PERIOD OF VERY HEAVY RAIN AND FREQUENT LIGHTNING AS THE
STORM MOVES THROUGH. ACCORDING TO RADAR ESTIMATES...THIS STORM IS
CAPABLE OF PRODUCING OVER ONE INCH OF RAIN IN LESS THAN 30 MINUTES.
* LOCATIONS IMPACTED INCLUDE...
DENTON...
LEWISTOWN...
HILGER...
LAT...LON 4767 10930 4710 10880 4688 10967 4714 10989
4711 11022 4728 11040
TIME...MOT...LOC 2014Z 230DEG 20KT 4729 11002PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
230 PM MDT THU JUL 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL BOULDER 46.24N 112.12W
07/02/2009 E0.50 INCH JEFFERSON MT TRAINED SPOTTER
ESTIMATED HALF INCH HAIL FALLING.
&&
BRUSDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
242 PM MDT THU JUL 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL BOULDER 46.24N 112.12W
07/02/2009 E0.88 INCH JEFFERSON MT TRAINED SPOTTER
NICKEL SIZE HAIL FALLING IN BOULDER.
&&
BRUSDAThe Great Falls radar (KTFX), 109 km away, was scanning. The volume nearest the first event began at 20:55 UTC.
3 hail. Local standard time, as filed.
A severe thunderstorm dropped 1.75 inch diameter hail at Geraldine 14E.
A severe thunderstorm dropped 1 inch diameter hail at Ringling 12ENE.
A severe thunderstorm dropped 1.75 inch diameter hail at Big Sandy 28SE.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173566, 173567, 173568.